Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 138, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2003, 8:07 AM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2003, 8:07 AM EDT (12:07 UTC)
- Expired
- Jul 23, 2003, 11:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 0.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 231211 FFWPBZ PAC003-129-231500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 807 AM EDT WED JUL 23 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 1100 AM EDT * AT 807 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED REPEATED VERY HEAVY RAIN CONTINUING TO FALL...ESPECIALLY ACROSS NORTHERN ALLEGHENY AND NORTHERN WESTMORELAND COUNTY. THE HEAVIEST RAINFALL WAS OCCURRING ALONG PUCKETA CREEK IN WESTMORELAND COUNTY. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:56 AM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 23, 3:56 AM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 356 AM EDT WED JUL 23 2003 UPPER LEVEL TROF PROVIDING THE ENERGY TO KEEP SHOWERS AND THUNDERSTORMS THROUGH THURSDAY AFTERNOON. SURFACE SHORT WAVES AND UPPER LEVEL COLD AIR WILL PROVIDE ENOUGH INSTABILITY TO KICK OFF THESE SHOWERS. FCSTID = 66 PIT 73 57 74 57 / 60 40 30 10 HLG 74 57 75 57 / 60 40 30 10 MGW 75 58 76 57 / 60 50 30 10 ZZV 76 59 77 59 / 60 40 20 10 PHD 75 58 76 58 / 60 40 20 10 FKL 72 55 73 53 / 60 50 40 20 DUJ 71 54 72 53 / 60 50 40 20 LBE 74 56 75 56 / 60 40 30 10 BTP 73 56 73 55 / 60 50 40 20 IDI 73 55 72 54 / 60 50 40 20 ODM 73 52 72 52 / 70 50 40 20 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. CAT
Hazardous weather outlook, Jul 23, 5:18 AM EDT, 2 hours 49 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-231115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 518 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 23, 5:47 AM EDT, 2 hours 20 minutes before
PAZ021-231100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 547 AM EDT WED JUL 23 2003 ...HEAVY RAIN UPDATE... AT 6 AM, NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH SHOWS A THUNDERSTORM WITH HEAVY RAIN OVER THE MOON TOWNSHIP AREA OF ALLEGHENY COUNTY. THE HEAVY RAIN, WITH THIS THUNDERSTORM, CAN BRING 1 OR 2 INCHES OF RAIN BY 7 AM TO PARTS OF THE PITTSBURGH WEST HILLS, CAUSING PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS. MOTORISTS, DO NOT DRIVE THROUGH PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY, IN THE HEAVY RAIN AND IN THE FORMATION OF FOG SHORTLY AFTERWARDS. LISTEN FOR UPDATES.
Special weather statement, Jul 23, 6:29 AM EDT, 1 hour 38 minutes before
PAZ021-231100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 629 AM EDT WED JUL 23 2003 ...THUNDERSTORM AND HEAVY RAIN UPDATE... AT 6:30 AM, NATIONAL WEATHER SERVICE RADAR SHOWED THE THUNDERSTORM WITH HEAVY RAIN, MOVING SLOWLY EASTWARD ACROSS THE PITTSBURGH NORTH HILLS. UP TO 1 OR 2 INCHES OF RAINFALL CAN COME WITH THIS STORM BY 7:15. BY THEN, THE STORM CAN BE NEAR NEW KENSINGTON AREA OF NORTHEASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTY. MOTORISTS, BEWARE OF PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY IN THE HEAVY RAIN, AND THE FOG THAT CAN FORM SHORTLY AFTERWARDS.
Special weather statement, Jul 23, 7:48 AM EDT, 19 minutes before
PAZ021-030-231245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 748 AM EDT WED JUL 23 2003 SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS WILL CONTINUE DURING THE COMMUTING HOURS IN ALLEGHENY AND NORTHERN WESTMORELAND COUNTIES... INCLUDING THE PITTSBURGH AREA. RAINFALL RATES OF AS MUCH AS AN INCH WITHIN ONE HALF HOUR HAVE BEEN REPORTED WITH THESE STORMS. BEWARE THAT PONDING OF WATER ON ROADWAYS AND LOW VISIBILITIES WILL OCCUR.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:55 PM EDT | Flash Flood Warning | PBZ | Lawrence, Mercer | 3 hr |
| Jul 23, 3:59 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 23, 4:09 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 23, 6:25 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Jul 23, 6:34 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Jul 23, 7:23 PM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.